Ecstasy (chemical name 3,4-methylenedioxymethamphetamine) is in the same class of drug compounds as methamphetamine – or speed – and has some effects in common with that drug; it can cause ecstasy addiction. It was first made in 1912, intended for use in psychotherapy treatments, but became popular as a street drug in the 1980s. Historically, it was linked to dance parties and ‘raves’, where bouncy, high energy electronic dance music was played, and users felt that the drug enhanced their party experience. Now it is more common and not associated with one particular ‘scene’.
What Are the Effects of Ecstasy?
The effects of ecstasy begin to be felt around thirty to sixty minutes after it is taken, and these can last for as long as three-and-a-half hours. Users report having feelings of euphoria and increased confidence, along with a decrease in anxiety and greater feelings of relaxation. Ecstasy is also associated with increased sensations of empathy, or of feeling closer and more loving towards others and oneself. Users can also experience greater sensitivity to touch, taste, or smell as well as enhanced perception. They can also feel an altered perception of time, so may not be able to gauge how much, or little, time has passed.
These effects may sound pretty good, but like all drugs, ecstasy has its downsides, and these can be very significant downsides. The most major short-term effects of ecstasy use are the risks of hyperthermia – or overheating – and dehydration. Users aware of the danger of dehydration when taking ecstasy often put themselves at risk of another condition, known as hyponatremia, by drinking too much water. Hyponatremia arises when the concentration of sodium (from salt) in the blood is too low, and initial symptoms include headaches, nausea, and loss of balance. If not treated and the condition worsens, it can result in seizures or a coma.
Other short-term ill effects can include excessive sweating, raised heart rate, increased blood pressure, nausea, vomiting and diarrhoea, and insomnia. Insomnia can last for up to a week after using ecstasy, as can other effects including loss of appetite, feeling tired and lethargic, and an inability to properly open the jaw (this could be due to the teeth grinding often observed in ecstasy users). These effects are all physical, but there are also psychological effects associated with ecstasy use, including feeling anxious, depressed or paranoid, restlessness and irritability, impaired memory function, and an inability to feel enjoyment from activities that would, under normal circumstances, be enjoyable.
The long-term effects of ecstasy use are not really known, as research on illegal drugs is difficult to gain funding for. It has been shown that ecstasy does cause some changes in the brain, however, and it does potentially cause long-term depression.
Ecstasy is an addictive drug, and users do experience tolerance, requiring increasing doses of the drug to obtain the same effects.
What Does Ecstasy Look Like?
Pure ecstasy, or MDMA, is a white crystalline powder. It is most commonly produced and sold as pills of hugely varied shape and colour. Producers of ecstasy will often stamp logos onto the pills, as a way of indicating who the original supplier of the drug was. This has frequently resulted in a particular version being named according to their logos.
These logos are typically very familiar and have included things such as the Mitsubishi car logo, pictures of rockets, crowns, butterflies, and so on. The small size and bright colouring of many ecstasy tablets mean they could easily be mistaken for sweets, and with a recent version being in the shape of a pink teddy bear, the attraction to children is inevitable. It is almost as if the drug manufacturers were targeting youngsters.
Are Children Being Affected by Ecstasy?
In Manchester recently, four thirteen-year-old girls were hospitalised after being given the pink teddy bear pills mentioned above. One had collapsed as a result of the drug.
A group of school pupils at a Manchester High School are potentially facing expulsion after taking some of the same teddy bear shaped ecstasy tablets on the way to school at the end of February.
A fourteen-year-old boy in Wales was hospitalised in a coma after his drink was spiked with ecstasy when he was hanging out with a group of teenagers at the end of February. Fortunately, two of his friends carried him home when he fell unconscious and became unresponsive, and his mum immediately called an ambulance. His parents have shared pictures of him online in a bid to warn other teenagers of the risks involved in taking ecstasy or giving it to others.
The attractiveness of these colourful pills to children is illustrated quite frighteningly in a recent case from Dundee in Scotland. A woman took home an iPad in a carrier bag from the house of a man who was a drug dealer. Her seven-year-old son wanted to play with the iPad, and when he took it out of the bag, he found some yellow strawberry shaped pills. Thinking they were sweets, he did what any seven-year-old would and put one in his mouth. Fortunately, he spat it out again almost immediately because ‘it didn’t taste nice’. When his mother went into the kitchen, she found the rest of the pills, also assuming they were sweets. Asking her son about them, he told her they were not sweets because of the unpleasant taste. She contacted the man she had got the iPad from and, on finding out they were ecstasy, took her son to hospital and contacted the police. Fortunately, her son was fine – a very lucky escape indeed.
These colourful pills are clearly attractive to children and young people, and we need to ensure that our youngsters are educated about the dangers they represent.
Where Can I Get Help from When It Comes to Ecstasy?
If you would like more information on how to overcome ecstasy addiction, or to stop using the drug, contact us at Addiction Helper and we can help you.
- (Grimsby Telegraph) Warning as deadly drugs which look like sweets are sold on the streets of Grimsby
- (Manchester Evening News) Investigation after pupils turned up at St James Catholic High School ‘high on Teddy Bear ecstasy’
- (Wales Online) A teenage boy fell into a coma after his drink was spiked with ecstasy
- (Evening Telegraph) Drug Dealer Whose Stash Almost Led To Boy, 7, Popping Ecstasy Pill Avoids Jail
Latest posts (see all)
- Ecstasy: Are Drug Dealers Targeting Our Young People? - April 2, 2017
- How Ecstasy Can Destroy Lives - September 10, 2015
- Did the Government Know About Deadly Ecstasy Pills? - January 8, 2015